Tennessee, 2016

Hail and Damaging Winds in Tennessee, July 14, 2016

July 14, 2016 · NWS OHX · 8 events in 7 counties and zones

A line of showers and thunderstorms spread eastward across Middle Tennessee during the morning and early afternoon hours on July 14. Several reports of wind damage and large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of showers and thunderstorms spread eastward across Middle Tennessee during the morning and early afternoon hours on July 14. Several reports of wind damage and large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 5:52 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 14, 5:52 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
652 AM CDT THU JUL 14 2016

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A pretty wet pattern will move in today and keep chances for rain
in the forecast through next Wednesday. A more zonal flow pattern
north of the region will allow a series of shortwaves to bring
waves of precip chances to the area through early next week before
the strong upper high arrives towards the end of the long term
forecast. The first wave today will likely produce stronger
thunderstorms off to the west that may move into western TN later
today. Showers and thunderstorms look to develop this morning and
continue across the area during the day today ahead of the
stronger storms to the west. However, there is some decent
instability over our area with MUCAPE values to around 4000 J/kg,
but deep layer shear is quite weak. Still, will not rule out a
couple of storms today having the potential for strong wind gusts,
locally heavy rain, and even some hail with the strength of the
mid level instability.

Chances for precip will diminish slightly overnight as the mid
state is between shortwaves, but will still have chance pops in
overnight. Friday will see an increase in pops as the next
shortwave axis crosses the MS River Valley around mid day. As the
upper shortwave trough exits the region slowly Friday and early
Saturday, rain chances will begin to decrease during the day
Saturday. Currently have mainly dry conditions Saturday night, and
slight chances of precip on Sunday but models have been trending
drier on Sunday, so if that trend continues we may see dry
conditions hold Sunday.

Early Monday will be dry but models bring in chances for showers
and thunderstorms later in the day on Monday. An upper trough
coming off the Great Lakes region looks to be strong enough to
kick off some convection over the area late Monday and again
during the afternoon on Tuesday. The strong upper high over the
Great Plains begins to take hold on the mid state later on
Wednesday, so have dry conditions for the remainder of the
forecast thereafter. Both the GFS and ECMWF have a very strong
500 mb high around 600 dm that slowly slides its way eastward
during the later part of next week. For now, the very warm 850 mb
temps around 25-30C stay out west of our area, but would not be
surprised if next Friday has high temperatures in the mid to upper
90s across the mid state if models are correct with the strong 500
mb high.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions will start out this TAF cycle however, a line of
showers and thunderstorms is expected to move into the area later
this morning. This will drive down flight categories for several
hours at each mid-state terminal. IFR vis can be expected with
some of the heavier rain before improving to MVFR with light rain
then back to VFR by late this afternoon. Timing is based on latest
Hi-Res guidance, so it may need to be tweaked as the storms move
closer. Southwest winds will range from 8 to 10 kts, but if a TS
moves over a terminal, a gust of 25 to 30 kts will be possible.

VFR conditions this evening may fall back to IFR with reduced
visibilities near sunrise Friday morning at KCKV and KCSV.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Unger
Hazardous weather outlook, Jul 14, 3:55 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 AM CDT THU JUL 14 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
455 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY FOR THOSE ALONG
AND WEST OF INTERSTATE 65. THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS PRIOR TO 3 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON FRIDAY. THE MAIN
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS FOR ALL OF MIDDLE
TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TOMORROW.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Jul 14, 9:37 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 AM CDT THU JUL 14 2016

TNZ024-025-056-057-141600-
DICKSON TN-PERRY TN-HICKMAN TN-HUMPHREYS TN-
1037 AM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...NORTHEASTERN
PERRY...SOUTHEASTERN HUMPHREYS AND WESTERN HICKMAN COUNTIES UNTIL
1100 AM CDT...

AT 1036 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR MCEWEN TO 8 MILES NORTH OF LINDEN.
MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DICKSON...CENTERVILLE...BURNS...CHARLOTTE...LOBELVILLE...NUNNELLY...
PINEWOOD AND BUCKSNORT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3611 8759 3626 8718 3625 8719 3624 8718
      3625 8718 3623 8717 3621 8719 3621 8718
      3569 8755 3565 8792
TIME...MOT...LOC 1536Z 252DEG 19KT 3607 8757 3573 8782

ROSE

The radar

The Ft Campbell radar (KHPX), 66 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
July 14, 9:45 AM CST
Where
Stewart County, 7.02 mi SSW of Carlisle
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.340, -87.829

A tree was blown down on Weaks Cemetary Road at Freeman Fielders Road blocking the roadway.

Thunderstorm Wind, Robertson

When
July 14, 10:20 AM CST
Where
Robertson County, Adams
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.580, -87.070

A tree was blown down in Adams, another tree was blown down on Carter Road in Cedar Hill, and another tree was blown down in Orlinda.

Lightning, Stewart

When
July 14, 10:50 AM CST
Where
Stewart County, 1.2 mi WNW of Ft Henry
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.487, -88.040

Lightning struck and killed a 65 year old woman camping at the Piney Campground on Kentucky Lake.

Thunderstorm Wind, Hickman

When
July 14, 11:10 AM CST
Where
Hickman County, 1.33 mi SE of Nunnelly
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.856, -87.464

Trees were blown down on Highway 48 North, Oak Springs Road, and Pinewood Road (Highway 944).

Thunderstorm Wind, Davidson

When
July 14, 11:17 AM CST
Where
Davidson County, Joelton
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.320, -86.870

A picture of a fallen tree in Joelton was posted to the NWS Nashville Facebook page.

Hail, Wilson

When
July 14, 12:20 PM CST
Where
Wilson County, 1.45 mi SSE of Leeville
Measured
1 in hail
Reported by
Public
Coordinates
36.182, -86.406

Quarter size hail was reported near Highway 109 just south of I-40.

Thunderstorm Wind, Smith

When
July 14, 12:52 PM CST
Where
Smith County, 0.14 mi ENE of Tanglewood
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.281, -85.978

A tSpotter Twitter photo showed tree down on house on Hartsville Pike.

Thunderstorm Wind, Coffee

When
July 14, 1:00 PM CST
Where
Coffee County, 0.91 mi WNW of Red Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.455, -86.065

Part of a tree was blown down on Doak Road in Manchester.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Stewart2016-07-1465FemaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638982, 638983, 638992, 638985, 638996, 639004, 639000, 639002.